MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0304
Medical Device Problem Codes Detachment Of Device Component (1104); Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 coils (pc400 coils).During the procedure, the physician deployed and detached initial pc400 coils into the target vessel using a px slim delivery microcatheter (px slim).While deploying the last pc400 coil, the physician retracted the coil in order to reposition it; however, it became stretched and then unintentionally detached within the px slim.The physician did not encounter any resistance while advancing or retracting the last pc400 coil through the px slim.The px slim containing the detached pc400 was then removed from the patient and the procedure was completed at this point with no additional coils needed.There was no alleged deficiency with the px slim.Additionally, there was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The embolization coil was detached from the pusher assembly and the stretch resistant (sr) wire was fractured.Conclusion: evaluation of the returned device revealed the sr wire was fractured.Although the physician reported no resistance was felt while retracting the pc400, sr wire fractures typically occur as a result of retracting the device against resistance, and may cause the embolization coil to become stretched and detached.The introducer sheath, embolization coil, and the px slim mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5848419
Report Number3005168196-2016-01118
Device Sequence Number733530
Product Code HCG
UDI-Device Identifier00814548011813
UDI-Public00814548011813
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/28/2023
Device Catalogue Number4006C0304
Device Lot NumberF66693
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/11/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/06/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/04/2016
Supplement Report FDA Received Date09/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR